Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 219, NWS Springfield, MO

July 30, 1998Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 30, 1998, 4:46 AM CDT for Morgan County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1998, 4:46 AM CDT (09:46 UTC)
Expired
Jul 30, 1998, 11:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 127 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 300947
FFWSGF
MOC141-301600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
446 AM CDT THU JUL 30 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MORGAN COUNTY IN CENTRAL MISSOURI

* UNTIL 1100 AM CDT

* AT 440 AM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING
  THUNDERSTORM NORTHERN MORGAN COUNTY.  THIS STORM WAS MOVING EAST AT
  25 MPH.

* AREAS AROUND FLORENCE HAD RADAR ESTIMATES OF 2 TO 3 INCHES OF
  RAIN. THE FOLLOWING AREAS SHOULD ALSO BE WATCHED FOR POSSIBLE
  FLOODING...
  ROUTE BB ONE MILE EAST OF ROUTE 135.
  ROUTE JJ TWO MILES WEST OF ROUTE D.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES.  ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

SS/DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:45 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 30, 2:45 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT THU JUL 30 1998

1ST PD FCST CONCERNS...WHAT TO DO WITH FFA/TEMPS.

AS IF ONE FRONT WASNT ENOUGH...NOW THERE ARE TWO. 06Z SFC MAP HAS A
LOW OVER SE KS WITH DRIER DEWPOINTS OVR OK AND PUSHING INTO WRN AR.
CDFNT IS OVR NRN MO WITH STATIONARY/WARM FRONT OVER SRN MO ATTM. IN
BETWEEN HEAVY RAIN WAS FALLING OVR CENTRAL MO. FEW TSRA OVER
OREGON/HOWELL COUNTIES PROBABLY ASSOCIATED WITH OLD WRM FRONT.

STLT SHOWS HUGE MCS OVR MOST OF KS AND ANOTHER OVR WRN TN ALONG BEST
MOISTURE CONVERGENCE AND THETAE RIDGE. HEAVY RA OVER CENTRAL MO IS
MOVING E/NE. FEEL THAT CURRENT FFA MIGHT BE TO FAR SW. WL NOT EXPAND
TO COVER ALL OF CWA.

AS FOR TEMPS...NGM IS SLOWER WITH FRONTAL PASSAGE WHICH MAKES SINCE
IN SRN MO THIS TIME OF YEAR AND LOOKING AT MODIFIED SOUNDINGS...NOT
EXPECTING LOT SUN TODAY...WL GO WITH COOLER FAN.

1ST PD RECOMMENDATIONS...(COORDINATION PURPOSES ONLY)

LOOKING AT NEW 94E...DECIDED TO KEEP FFA IN FOR THIS MORNING AND WL
NOT CHANGE COUNTIES ARRANGEMENT.  LIKE YESTERDAY..WL NOT MAKE MUCH
CHANGE IN 1ST PD.

AIZ/VIH...
.TODAY...PERIODS OF SHOWERS AND THUNDERSTORMS.  RAIN HEAVY AT TIMES.
HIGH 75 TO 80.  EAST WIND 5 TO 10 MPH.

SGF/JLN/UNO...
.TODAY...OCCASIONAL SHOWERS AND THUNDERSTORMS...MAINLY DURING THE
MORNING. HEAVY RAIN ALSO POSSIBLE. HIGH 80 TO 85.  SOUTH WIND 5 TO 10
MPH.

SGF WW 082/069 080/068 085 07666
JLN WW 085`/072 082/070 087 07555

LOOKING AHEAD FRONTAL PASSAGE BY FRIDAY AFTERNOON/EVENING SHOULD
BRING DRIER WX FOR THE WEEKEND. CAPES ARE AROUND 500 ON
FRIDAY...LOOKS LIKES  A CLOUDY AND RELATIVELY COOLER DAY WITH CHC OF
SHRA.

SS

In the hours before

Special weather statement, Jul 30, 4:10 AM CDT, 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>092-094>098-106-301130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 AM CDT THU JUL 30 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MILLER            MORGAN            OREGON            PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
TEXAS             VERNON            WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       FORT SCOTT        NEVADA            CAMDENTON
WEST PLAINS       FORT LEONARD WOOD LAMAR             BOLIVAR
SALEM             MARSHFIELD        OZARK             COLUMBUS

...FLASH FLOOD WATCH FOR PORTIONS SOUTHEAST KANSAS...SOUTHWEST..SOUTH
CENTRAL AND CENTRAL MISSOURI FOR THIS MORNING...

...FLASH FLOOD WARNING CONTINUES FOR OREGON COUNTY UNTIL 7AM...

A LARGE THUNDERSTORM COMPLEX OVER KANSAS CONTINUES TO MOVE TOWARDS
MISSOURI WITH VERY HEAVY RAIN ASSOCIATED WITH THESE STORMS. WITH THE
RECENT HEAVY RAIN AND MORE RAIN EXPECTED...A FLASH FLOOD WATCH HAS
BEEN ISSUED FOR THIS MORNING ACROSS MOST OF THE OZARKS.

HEAVY RAIN FELL OVERNIGHT IN SECTIONS OF SOUTH CENTRAL MISSOURI.
RADAR ESTIMATES OF 2 TO 4 INCHES OF RAIN WITHIN 2 HOURS OVER THE
ELEVEN POINT RIVER NEAR RIVERTON IN OREGON COUNTY. ALTHOUGH
THUNDERSTORM ACTIVITY HAS DIMINISHED AT THIS TIME...RUNOFF AND HILLY
TERRAIN WILL COMBINE TO MAKE FLASH FLOODING POSSIBLE IN FLOOD PRONE
AREAS.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
@ DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES OR WARNINGS.

SHUMWAY
Special weather statement, Jul 30, 4:10 AM CDT, 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>092-094>098-106-301130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 AM CDT THU JUL 30 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MILLER            MORGAN            OREGON            PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
TEXAS             VERNON            WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       FORT SCOTT        NEVADA            CAMDENTON
WEST PLAINS       FORT LEONARD WOOD LAMAR             BOLIVAR
SALEM             MARSHFIELD        OZARK             COLUMBUS

...FLASH FLOOD WATCH FOR PORTIONS SOUTHEAST KANSAS...SOUTHWEST..SOUTH
CENTRAL AND CENTRAL MISSOURI FOR THIS MORNING...

...FLASH FLOOD WARNING CONTINUES FOR OREGON COUNTY UNTIL 7AM...

A LARGE THUNDERSTORM COMPLEX OVER KANSAS CONTINUES TO MOVE TOWARDS
MISSOURI WITH VERY HEAVY RAIN ASSOCIATED WITH THESE STORMS. WITH THE
RECENT HEAVY RAIN AND MORE RAIN EXPECTED...A FLASH FLOOD WATCH HAS
BEEN ISSUED FOR THIS MORNING ACROSS MOST OF THE OZARKS.

HEAVY RAIN FELL OVERNIGHT IN SECTIONS OF SOUTH CENTRAL MISSOURI.
RADAR ESTIMATES OF 2 TO 4 INCHES OF RAIN WITHIN 2 HOURS OVER THE
ELEVEN POINT RIVER NEAR RIVERTON IN OREGON COUNTY. ALTHOUGH
THUNDERSTORM ACTIVITY HAS DIMINISHED AT THIS TIME...RUNOFF AND HILLY
TERRAIN WILL COMBINE TO MAKE FLASH FLOODING POSSIBLE IN FLOOD PRONE
AREAS.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
@ DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES OR WARNINGS.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 12:40 AM CDTFlash Flood WarningSGFOregon6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.